Hail, San Miguel
- When
- June 6, 12:30 PM MST to 12:32 PM MST
- Where
- San Miguel County, Villanueva
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.270, -105.360
Hail up to the size of quarters near Villanueva.
A ridge of high pressure centered over southwestern New Mexico continued to provide northwest flow across the state while moist, low-level southeasterly flow deepened across the eastern plains. An upper level jet max moved over the northern periphery of the upper ridge and provided additional support for strong to severe thunderstorms over the state.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A ridge of high pressure centered over southwestern New Mexico continued to provide northwest flow across the state while moist, low-level southeasterly flow deepened across the eastern plains. An upper level jet max moved over the northern periphery of the upper ridge and provided additional support for strong to severe thunderstorms over the state. Gap winds from the previous round of convection over eastern New Mexico the night before pushed moisture as far west as the Continental Divide. Once sufficient heating and instability were in place, showers and thunderstorms developed over the central high terrain and moved southeast into the plains. Several storms produced quarter to golf ball size hail, and in several instances pea size hail accumulated several inches deep. High winds and torrential rainfall were also reported from these storms. No flooding was observed despite rainfall rates on the order of five inches per hour from a few storms. Outflow boundaries surging through the Rio Grande Valley produced areas of blowing dust with wind gusts as high as 50 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 6, 10:58 AM MST, 1 hour 32 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1158 AM MDT Tue Jun 6 2017 .AVIATION... 18Z TAF CYCLE Showers and thunderstorms are quickly developing over the higher terrain, and a secondary area has popped up just east of the continental divide in west central New Mexico. Activity will tend to drift east or southeast at about 10 to 15 mph, gradually expanding into the eastern plains of the state by late afternoon and into the evening. Some strong to severe cells will be possible in the eastern half of the state with large hail, gusty downburst winds, and heavy downpours that will temporarily bring ceilings/visibility down to MVFR/IFR categories. Any storms that develop along or west of the Rio Grande would generally tend to produce more gusty winds rather than heavy rain/hail. Storms will slowly diminish through the evening and into the early morning hours Wednesday. 52 && .PREV DISCUSSION...1136 AM MDT Tue Jun 6 2017... .UPDATE... Made some minor changes to current forecast to line up PoPs with latest near-term model guidance. Also placed severe wording into Wx grids per SPC slight risk area over eastern NM. Forecast confidence on convective coverage is lowest from the Rio Grande Valley westward. Vis satellite and radar already showing some decent showers/storms near the ContDvd and near-term guidance is not handling that well. Guyer && .PREV DISCUSSION...256 AM MDT Tue Jun 6 2017... .SYNOPSIS... The heat is on across central and western New Mexico, where above normal daytime temperatures are forecast. Across eastern New Mexico, look for increasing rain chances later today into tonight when a few strong to severe storms are likely. Gusty east canyon/gap winds are forecast again tonight along and immediately west of the central mountains into the Albuquerque Metro area. Wednesday is looking like a repeat of today as an upper level ridge of high pressure remains anchored over the state. Look for a downtrend in storms Thursday as drier air begins to take over, with no storms forecast by Friday. Temperatures will trend up going into the weekend through early next week, especially across the Eastern Plains where highs will hit up into the 90s to near 100 degrees thanks in part to downslope winds. && .DISCUSSION... Mid/upper level speed max will round the top of the ridge later today and slide southeast across the Eastern Plains and provide more favorable wind shear profiles (relative to yesterday) for strong to possibly severe storms. Only moderate surface-based instability will limit convective potential, with model forecast sbCAPE of 2000-2500 J/Kg and LIs of -5 to -7C. A few storms may produce hail to between 1.0-1.5" in diameter, with damaging winds are a good bet given 00Z NAM12 forecast soundings showing a shallow inverted-V at locales such as Clovis. NW flow pattern this time of year sometimes leads to storm organization and a SE-ward propagating MCS exiting New Mexico during the overnight hours, but lower boundary layer inflow looks too weak and likely unable to sustain. Otherwise, today will be hot across central and western New Mexico as the upper level ridge axis remains anchored along the NM/AZ border, with above normal daytime temperatures. A repeat east canyon/gap wind is forecast overnight, with portions of the Albuquerque Metro area likely seeing gusts to between 35 and 45 mph for a few hours. Wednesday is looking like a repeat of Tuesday, making it the 4th day in a row of highs of 90+ degrees in the Albuquerque Metro. Look for a downtrend in storm coverage Thursday as the ridge axis and drier air shifts east across the state. The westerlies will be on the uptrend from Friday through early next week as a trough progresses east across the northern Great Basin into the Rockies. Temperatures will trend up, especially across the Eastern Plains thanks in part to downslope winds associated with a deepening lee side trough. Roswell is forecast to hit 100 degrees Saturday and Sunday. There are some notable differences between the 00Z GFS and ECMWF that show up by late Sunday into early next week with the trough, with the ECMWF showing a closed low moving from UT into CO by late Monday and pushing a cold front with stronger winds through our area early Tuesday. For now, our forecast is closer to the warmer GFS solution. 11 && .FIRE WEATHER... Moist low level flow behind a backdoor boundary continues to push wwd through far western NM early this morning. While this moisture if forecast to mix out west of the Rio Grande valley, thunderstorm coverage will increase slightly from the central mountain chain east today. Isolated severe storms are possible during the afternoon and evening across the eastern plains where low level moisture and instability are greatest. A brief dry storm or two is possible over the west-central mountains this afternoon. The rain cooled air from storms across eastern NM will send another backdoor boundary wwd through central and western areas tonight. A very similar scenario is forecast for Wednesday, with scattered to numerous storms along and east of the central mountains Wednesday afternoon and evening. Drier air will begin scouring out the low level moisture on Thursday and moreso Friday. Afternoon convection will be limited to southern and eastern NM Thursday and to northeast NM Friday. Southwest breezes will likely increase during the weekend as an unseasonably strong upper level closed low moves east through the PACNW and northern Rockies. Saturday is looking like the warmest/hottest day during the next seven with triple digit heat for Chaves county. Breezy to locally windy conditions along with a dry airmass could lead to several hours of critical fire weather conditions over the weekend but fuels the likely caveat to any red flag potential. Latest ECMWF sends a portion of the aforementioned closed low south through the Great Basin Sunday into early next week. This track would result in a bonafide cold front moving through northern NM early next week. The active area of deep convection in the eastern Pacific Ocean lends some credence to the ECMWF solution. 33 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook...UPDATED National Weather Service Albuquerque NM 1128 AM MDT Tue Jun 6 2017 NMZ501>540-071100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 1128 AM MDT Tue Jun 6 2017 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...This Afternoon and Tonight There is a slight risk of severe thunderstorms this afternoon into this evening for much of the east central and southeast plains of New Mexico where thunderstorms will be capable of producing large hail, damaging winds, and perhaps a brief tornado. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Strong to possibly severe thunderstorms are forecast Wednesday across portions of eastern New Mexico. A few thunderstorms will be capable of producing large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required today and Wednesday for eastern New Mexico due to the threat for severe thunderstorms. GUYER
Special Weather Statement National Weather Service Albuquerque NM 1148 AM MDT TUE JUN 6 2017 NMZ515-529-061815- Northeast Highlands-East Slopes Sangre de Cristo Mountains- 1148 AM MDT TUE JUN 6 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SAN MIGUEL COUNTY UNTIL 1215 PM MDT... At 1148 AM MDT, Doppler radar was tracking a strong thunderstorm 8 miles northwest of Tecolote, or 10 miles southwest of Las Vegas, moving southeast at 10 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Romeroville, Tecolote, Ribera, Ojitos Frios, San Geronimo, Mineral Hill and San Pablo. This includes Interstate 25 between Mile Markers 322 and 327, and between Mile Markers 335 and 342. && LAT...LON 3556 10551 3564 10537 3552 10518 3533 10545 TIME...MOT...LOC 1748Z 322DEG 9KT 3554 10539 50
Special Weather Statement National Weather Service Albuquerque NM 1206 PM MDT TUE JUN 6 2017 NMZ511-061830- Jemez Mountains- 1206 PM MDT TUE JUN 6 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL RIO ARRIBA AND NORTHEASTERN SANDOVAL COUNTIES UNTIL 1230 PM MDT... At 1206 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles north of Fenton Lake State Park, or 14 miles east of Cuba, moving southeast at 10 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of south central Rio Arriba and northeastern Sandoval Counties. && LAT...LON 3604 10679 3611 10667 3601 10646 3587 10671 TIME...MOT...LOC 1806Z 329DEG 9KT 3600 10670 50
Special Weather Statement National Weather Service Albuquerque NM 1244 PM MDT TUE JUN 6 2017 NMZ511-517-518-061915- Lower Chama River Valley-Santa Fe Metro Area-Jemez Mountains- 1244 PM MDT TUE JUN 6 2017 ...SIGNIFICANT WEATHER ADVISORY FOR LOS ALAMOS...EAST CENTRAL SANDOVAL AND NORTHWESTERN SANTA FE COUNTIES UNTIL 115 PM MDT... At 1244 PM MDT, Doppler radar was tracking a strong thunderstorm near Bandelier National Monument, or near Los Alamos, moving southeast at 5 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Los Alamos, White Rock, Cochiti Pueblo, Frijoles, Bandelier National Monument, Cochiti Lake and Pena Blanca. && LAT...LON 3584 10645 3593 10625 3573 10599 3557 10634 TIME...MOT...LOC 1844Z 331DEG 4KT 3583 10631 50
Special Weather Statement National Weather Service Albuquerque NM 117 PM MDT TUE JUN 6 2017 NMZ523-529-533-061945- Guadalupe County-Northeast Highlands-Central Highlands- 117 PM MDT TUE JUN 6 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SAN MIGUEL... NORTHWESTERN GUADALUPE AND NORTHEASTERN TORRANCE COUNTIES UNTIL 145 PM MDT... At 116 PM MDT, Doppler radar was tracking a strong thunderstorm over Villanueva State Park, or 24 miles south of Las Vegas, moving south at 30 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Heavy rain will also be possible with this storm. Locations impacted include... Villanueva State Park, Villanueva, Chapelle and Sena. This includes Interstate 40 between Mile Markers 232 and 240. && LAT...LON 3536 10547 3540 10525 3502 10510 3496 10543 TIME...MOT...LOC 1916Z 352DEG 27KT 3526 10533 50
The Albuquerque radar (KABX), 134 km away, was scanning. The volume nearest the first event began at 19:32 UTC.
7 hail, 2 thunderstorm wind. Local standard time, as filed.
Hail up to the size of quarters near Villanueva.
Peak wind gust to 63 mph.
Hail up to the size of half dollars along SR-3.
Three to four inches of hail accumulated near Cleveland.
NMDOT plowed several inches of hail from U.S. Highway 54 nine miles southwest of Duran.
Hail up to the size of quarters near Roy.
NMDOT observed golf ball size hail along U.S. Highway 380 eight miles east-southeast of Capitan.
Several inches of at least quarter size hail accumulated along U.S. Highway 380 near Salazar Canyon. The entire mountain side turned white.
Peak wind gust to 60 mph in Elida.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2017Every state in 2017This day in weather historyWarnings in New Mexico, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 692827, 692829, 692828, 692830, 692832, 692831, 692833, 692834, 692835.